Rapid development of anemia in a HIV-positive patient with alpha-thalassemia after zidovudine therapy


ALTINBAS A. , OEZKAYA G., Bueyuekasik Y., Uenal S.

MIKROBIYOLOJI BULTENI, cilt.41, ss.473-476, 2007 (SCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 41 Konu: 3
  • Basım Tarihi: 2007
  • Dergi Adı: MIKROBIYOLOJI BULTENI
  • Sayfa Sayıları: ss.473-476

Özet

Anemia, which may develop due to direct effect of the virus or indirect effect of zidovudine a widely used antiviral agent for the treatment, is not an uncommon complication in human immundeficiency virus (HIV) infections. In this report, a 26 years old male HIV positive patient who developed rapid anemia in the HAART (Highly active anti-retroviral therapy) protocol including zidovudine, was presented. The patient has been followed since May 2003 without anti-retroviral therapy. He was diagnosed as alpha-thalassemia trait, because of the low mean red blood cell volume (MCV), high red blood cell count and living in an Mediterranian country. However, no treatment for thalassemia had been given in this period, since the other laboratory findings [hemoglobin, hematocrit, red cell distribution width index (RDWI), iron and iron binding capacity, transferrin saturation and ferritin levels] were normal. During the follow-up of patient, HAART protocol with zidovudine, lamivudine and indinavir, was started depending on the findings of low CD4(+) T-cell count (443/mm(3)) and high HIV serum load (1.330.000 copies/ml). In the second month of the therapy the hemoglobin level decreased to 12.9 gr/dL, and then to 9.9 gr/dL in the fourth month, while it was 14.5 gr/dL before anti-retroviral therapy. Although the patient had no hemolysis findings, and his serum folic acid level was normal, folbiol treatment was initiated with the possibility of the presence of folic acid deficiency at cellular level. Anemia resolved with folic acid replacement without discontinuation of zidovudine or a reduction in dosage. It was thought that the presence of alpha-thalassemia co-morbidity has facilitated the development of anti-retroviral-induced anemia in this patient. As a result, it is concluded that thalassemia should be considered in the differential diagnosis of anemia in HIV positive patients, especially for the ones from Mediterranian countries.